Is it safe to pause taking Ozempic to indulge in holiday festivities? Some are considering it

‘The focus during the holidays should be to make healthy, mindful, portion-conscious food choices,’ says UCLA Health clinical nutrition expert Dr. Mopelola Adeyemo.
Dr. Mopelola Adeyemo
Dr. Mopelola Adeyemo
By
5 min read

An increasing number of people are choosing Ozempic as the latest solution for weight loss and now many of them are considering whether to pause the medication to more comfortably enjoy food-filled holiday festivities. But is that advisable and safe to do?

According to the U.S. Food and Drug Administration, Ozempic is a drug that improves blood sugar control in adults with Type 2 diabetes when used alongside diet and exercise. The most common side effects of this medication include nausea, vomiting, diarrhea, abdominal pain, and constipation. Despite these side effects, the medication has gained popularity due to the significant weight loss experienced by many on Ozempic. 

However, experts are discovering that pausing the medication might potentially result in prolonged side effects.  

In the following Q&A, UCLA Health Clinical Nutrition expert Mopelola Adeyemo, MD, MPH addresses some of the most common questions regarding taking Ozempic during the holiday season and stresses the importance of not skipping doses to indulge in excessive eating during this festive period.  

Q: Should you skip your Ozempic dose to indulge during the holiday season?

Dr. Adeyemo: Ozempic is a medication that is intended to be taken weekly and not as needed, thus it is not recommended to intentionally skip your Ozempic dose. The focus during the holidays should be to make healthy, mindful, portion-conscious food choices, so that you still enjoy the holiday season without it taking you off track of your overall health goals.  

Q: What are the consequences of skipping your Ozempic dosage?

Dr. Adeyemo: When people start Ozempic they may experience symptoms such as nausea, vomiting, diarrhea and constipation which may resolve as their body gets used to the medication. However, when you skip Ozempic, there is risk, on restarting the medication, you may experience these symptoms again. The concern is greater if you have skipped the medication for several weeks and restart at a higher dose.

Furthermore, depending on how long you have skipped your Ozempic you may need to start on a lower dose when restarting. If you are taking Ozempic for weight loss this could delay you achieving your weight loss goals. If you have skipped your Ozempic for two weeks or more, I would recommend discussing with your physician the plan for restarting. 

Q: Which food options should you choose while taking the medication?

Dr. Adeyemo: It is important to get the adequate amount of nutrients your body needs while taking Ozempic. Thus, the food recommendations while taking Ozempic are the same we recommend for every adult, which is to maintain a healthy well-balanced diet. We continue to recommend a diet consisting of lean protein sources, whole grains, fruits, plenty of vegetables, low-fat dairy, and healthy fat sources such as olive oil and avocados, while limiting saturated fats. I would recommend limiting fatty foods as they can trigger symptoms of abdominal pain, nausea, and/or diarrhea in some individuals which mirrors potential side effects of Ozempic. 

One of the ways that Ozempic promotes weight loss is by increasing the sensation of feeling full sooner after starting a meal in part by slowing the emptying of the stomach. Thus, eating in excess can cause symptoms of nausea and vomiting due to the slowed emptying of the stomach. That’s why, while taking Ozempic, it is important to practice mindful eating including paying attention to portion sizes or focusing on multiple small meals during the day, if needed. 

Q: What are the long-term risks associated with pausing and then restarting your Ozempic dosage? 

Dr. Adeyemo: For people taking Ozempic for Type 2 diabetes, pausing the medication may cause blood sugar to be uncontrolled during these times. This becomes even more concerning if you stop the medication so that you can overindulge in high-carbohydrate foods during the holidays which will increase your blood sugar even further. Amongst individuals with diabetes, sugar levels being severely elevated can lead to feeling very ill with severe nausea and vomiting, requiring hospitalization. 

Further, frequent pausing and restarting your Ozempic might make it challenging for your physician to find a medication regimen to control your diabetes. If for any reason you are considering pausing a medication prescribed by your physician for your diabetes, such as Ozempic, it is important to discuss this with your physician before doing so. 

The long-term risk to pausing and restarting Ozempic when used for weight loss solely is limited to potentially slowing weight loss results.   

Q: For individuals on Ozempic, what mindful tips should be considered when tempted to indulge in the usual holiday feasts? 

Dr. Adeyemo: To limit overindulging during the holidays, focus on practicing mindful eating behaviors. Practice chewing slowly and putting your fork on the table after each bite, so you give yourself time to assess your fullness level while eating. Try to avoid distractions while eating such as looking at the TV or your phone – this will improve your awareness of how much you are eating. When there is an option, choose the smaller plate. This will help you with portion control – sometimes seeing less on your plate can help you crave less. 

Lastly, remember to start the plate off right, by first filling at least half of your plate with non-starchy vegetables, which can be very filling, but often lower in calories and packed with many needed nutrients and vitamins. Then move on to the protein and whole grains. 

Q: What steps should you take if you begin experiencing adverse symptoms due to pausing the medication? 

Dr. Adeyemo: If you begin to experience adverse symptoms due to pausing Ozempic, contact the physician who prescribed your Ozempic right away. If you experience uncontrollable abdominal pain, vomiting or diarrhea, or inability to keep water down, seek medical attention right away by going to your local emergency room or urgent care. 

Take the Next Step

Learn more about clinical nutrition programs and services at UCLA Health.